Alert archive / North Dakota / Tornado Warnings in 1999
Tornado Warning 35, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 15, 1999, 4:36 PM MDT for Mercer County, North Dakota. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 15, 1999, 4:36 PM MDT (22:36 UTC)
- Expired
- Aug 15, 1999, 5:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties
County Mercer County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 4:40 PM MDT | Thunderstorm Wind 61 | Beulah, ND | Two foot diameter tree's snapped. |
| Aug 15, 4:50 PM MDT | Tornado F0 | Zap, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 2:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1866 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 152238 RRA TORBIS NDC057-152315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 436 PM MDT SUN AUG 15 1999 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 515 PM MDT * AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 12 MILES SOUTH OF ZAP...OR ABOUT 43 MILES EAST OF DICKINSON...MOVING 3NORTHEAST AT 40 MPH. * THE TORNADO WILL BE NEAR... BEULAH AT 450 PM MDT HAZEN AT 500 PM MDT VERY LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE ALSO EXPECTED WITH THIS STORM. NNNN ABELING
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 15, 2:35 PM MDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 15, 2:35 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 335 PM CDT SUN AUG 15 1999 HAVE ALREADY ISSUED ZONES BECAUSE OF NEW SVR TSTM WATCH. SVR TSTMS EXPECTED TON OVER WRN AND CNTRL ND. VIGOROUS SFC LOW AT CNTRL ND/SD BORDER WI STRONG H5 SHORT WAVE BEHIND LOW. EXPECT STRONG NWLY WINDS BEHIND SYSTEM. KEPT CHC SHOWERS IN THE NORTH FOR MON AND MON NIGHT AS COOLER AIR ALOFT...PVA AND MORE MOISTURE ALONG CANADIAN BORDER. ANOTHER SHORTWAVE MOVES QUICKLY ACROSS THE STA ON TUE SO KEPT FAIRLY LOW POPS EVERYWHERE BUT THE FAR SW. CHC PCPN TUE NIGHT BEFORE H5 RIDGE BUILDS OVER CNTRL PART OF THE COUNTRY...BUT ATMOS NOT SUFFICIENTLY CAPPED ON FRI WHEN ANOTHER SHORTWAVE MOVES INTO THE NRN PLAINS. .BIS...NONE. JV
In the hours before
Special weather statement, Aug 15, 2:10 PM MDT, 2 hours 26 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-152100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 310 PM CDT SUN AUG 15 1999 ...SEVERE THUNDERSTORM WATCHES... THE SEVERE THUNDERSTORM WATCH THAT WAS TO BE IN EFFECT UNTIL 5 PM CDT HAS BEEN REPLACED BY A NEW WATCH. THE NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT...AND INCLUDES THE WHOLE WESTERN HALF OF THE STATE AS FAR EAST AS BOTTINEAU...MCHENRY...SHERIDAN...BURLEIGH...AND EMMONS COUNTIES. COUNTIES EAST OF THIS LINE ARE NO LONGER IN A SEVERE THUNDERSTORM WATCH...BUT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AND SEVERE WEATHER WATCHES MAY BE ISSUED LATER THIS EVENING. JV NNNN
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 4:49 AM MDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 41 min |
| Aug 15, 2:12 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 63 min |
| Aug 15, 2:44 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 61 min |
| Aug 15, 3:06 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 54 min |
| Aug 15, 3:20 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 45 min |
| Aug 15, 3:36 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 54 min |
| Aug 15, 3:46 PM MDT | Severe Thunderstorm Warning | BIS | Slope | 59 min |
| Aug 15, 3:55 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 65 min |
| Aug 15, 4:20 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 55 min |
| Aug 15, 4:20 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 55 min |
| Aug 15, 4:25 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 60 min |
| Aug 15, 4:33 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 57 min |
| Aug 15, 5:16 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 44 min |
| Aug 15, 5:19 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 56 min |
| Aug 15, 5:52 PM MDT | Tornado Warning | BIS | McHenry, McLean | 38 min |
Nearby
Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.